# SDR 2006FA0000150

- Difficulty date: January 26, 2005
- Submitted: February 15, 2006
- Operation: General aviation
- Aircraft: N584LL
- Make and model: Beech 58
- Aircraft serial: TH1931
- Engine: Cont IO550C
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Lifter
- Condition: Spalled
- Location: Engine
- Part time: 509 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

METAL FOUND IN OIL FILTER DURING INSP WAS LATER DETERMINED TO BE FROM FAILED LIFTERS.  CONDITION WAS STARTING TO DAMAGE CAM LOBES.  SID 05-1 STATES THAT MINOR IMPERFECTIONS CAN (HEAL OVER) BUT WE HAVE NOT FOUND THIS TO BE CASE, JUST OPPOSITE IS TRUE.  ONCE LIFTER BEGINS TO SPALL IT CREATES A (CHEESE GRATER) EFFECT BETWEEN CAM AND LIFTER.  W/O PROPER METALLURGICAL LAB, CAUSE CANNOT BE DETERMINED.  SPECULATED THAT MATERIAL IS EITHER IMPROPERLY HEAT TREATED OR SUBSTANDARD MATERIAL IS USED.  TO PREVENT THIS FROM RECURRING MFG SHOULD INSPECT ALL LIFTER BODIES BEFORE INSTALLATION FOR  GRANULAR DEFECTS OF METAL.  THIS CAN BE ACCOMPLISHED USING X-RAY EXAM,  NDT WHICH WOULD INCLUDE USE OF A SPECIAL MICROSCOPE.  (K)
